Alert archive / Washington / Snow Advisories in 2007

Snow Advisory 37, NWS Spokane, WA

December 29, 20077 counties in Washington

NWS Spokane, WA issued this snow advisory at Dec 29, 2007, 3:34 AM PST for 7 counties in Washington. It took effect at Dec 29, 2007, 1:00 PM PST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2007, 3:34 AM PST (11:34 UTC)
In effect from
Dec 29, 2007, 1:00 PM PST
Expired
Dec 30, 2007, 6:29 AM PST
In force
17 hr
Issued by
NWS Spokane, WA

Counties Asotin County, WA, Garfield County, WA, Lincoln County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 34 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this snow advisory went out at Dec 29, 3:24 AM PST, 10 minutes earlier.

Area forecast discussion, Dec 29, 3:24 AM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
324 AM PST SAT DEC 29 2007

.SYNOPSIS...
A STRONG WINTER STORM WILL AFFECT THE INLAND NORTHWEST TONIGHT
THROUGH SUNDAY. THE BRUNT OF THE STORM WILL AFFECT THE IDAHO
PANHANDLE AND ADJACENT PORTIONS OF EASTERN WASHINGTON. HEAVY
SNOW AND LOCALLY GUSTY WINDS IN THE MOUNTAINS WILL MAKE TRAVEL
DIFFICULT FOR THE SECOND HALF OF THE WEEKEND.

&&

.DISCUSSION...

TODAY...TODAY WILL BE SOMEWHAT OF A TRANSITION DAY FOR THE INLAND
NORTHWEST. THE STRONG PACIFIC JET THAT HAS BEEN DIVING INTO
SOUTHERN OREGON THE LAST 2-3 DAYS WILL LIFT NORTHWARD THIS
AFTERNOON BRINGING AN END TO OUR UNSTABLE MAINLY OROGRAPHIC
SHOWERS. BUT AS THE JET LIFTS NORTH LATE THIS AFTERNOON INTO THIS
EVENING...STRONG MID LEVEL WARM ADVECTION WILL SET THE STAGE FOR
SEVERAL HOURS OF MODERATE TO HEAVY SNOW FOR THE IDAHO PANHANDLE
AND ADJACENT PORTIONS OF EASTERN WASHINGTON.

AS OF 10Z...CONVECTIVE SNOW SHOWERS WERE WIDESPREAD OVER THE
EASTERN THIRD OF WASHINGTON AND NEARLY ALL OF NORTHERN IDAHO. THIS
REGION IS UNDER THE LEFT EXIT REGION OF A 150KT JET MAX AT 250MB
BISECTING THE STATE OF OREGON FROM NORTHWEST TO SOUTHEAST. SMALL
VORTICITY CENTERS HAVE TRACKED THROUGH THE FAST FLOW ENHANCING THE
OROGRAPHIC SHOWERS DURING THE NIGHT...BUT BETWEEN 12-18Z 500MB
TEMPERATURES WILL WARM 2-3C DECREASING MID LEVEL LAPSE RATES. THE
LOSS OF INSTABILITY IS COINCIDENT WITH THE NORTHWARD MIGRATION OF
THE UPPER JET...SO I AM EXPECTING A BREAK IN SNOW OVER THE
PANHANDLE THIS AFTERNOON BEFORE ISENTROPIC ASCENT BEGINS IN
EARNEST AFTER 00Z. WE WILL LET THE HEAVY SNOW WARNING FOR THE
CENTRAL PANHANDLE EXPIRE AT 12Z SINCE WE EXPECT ONLY ANOTHER INCH
OR SO IN THE VALLEYS AND PERHAPS 2 TO 3 INCHES IN THE MOUNTAINS
EARLY THIS MORNING. MUCH HEAVIER AMOUNTS ARE EXPECTED TO DEVELOP
THIS EVENING. /GKOCH

SATURDAY NIGHT THROUGH SUNDAY NIGHT...MODEL INITIALIZATIONS OVER
THE NORTH PACIFIC REVEAL A WELL SAMPLED MATURE UPPER LOW CENTER
NEAR 55N/155W AS OF 00Z SATURDAY. A PRONOUNCED DRY SLOT PRODUCED
FROM A RATHER DEEP INTRUSION OF STRATOSPHERIC HIGH PV AIR TO THE
SOUTH OF THE MAIN UPPER LOW CENTER INDICATED BY WATER VAPOR
IMAGERY IS ALSO VERY WELL SAMPLED BY THE UKMET...ECMWF...AND GFS
THROUGH THE MORNING HOURS TODAY. THE NAM IS A BIT OF A SOUTHERLY
OUTLYING SOLUTION...AND AS THE MODEL IS RUN OUT...IT BECOMES EVEN
MORE OF A SYNOPTIC SCALE OUTLIER...SO THE SOLUTION OF THE GFS WAS
MUCH MORE CLOSELY FOLLOWED. THE RAMIFICATIONS OF THIS DECISION ARE
IMPORTANT FOR THE FORECAST FOR LARGE PORTIONS OF THE CWA...HOWEVER
IN ESSENCE...A MORE NORTHERLY TRACK TO THE MAIN VORT CENTER
RESULTS IN A SURFACE CYCLONE TRACK INTO SOUTHERN BRITISH COLUMBIA
BEFORE THE TERRAIN SHEARS OUT ANY SEMBLANCE OF A LOW LEVEL CENTER
TO THE CYCLONE...WHEREAS THE NAM CONTINUES TO PROJECT A SURFACE
CYCLONE SPINUP OVER THE UPPER COLUMBIA BASIN THAT STREAMS EASTWARD
THROUGH THE OVERNIGHT HOURS TONIGHT. THE NAM SOLUTION HAS TRENDED
SIGNIFICANT NORTHWARD FROM PREVIOUS RUNS...HOWEVER IS STILL
FARTHER SOUTH THAN ANY OTHER GUIDANCE.

WITH THE MAIN MID-LEVEL FORCING VIA STRONG UPWARD INCREASING
PVA...AS WELL AS A SHARP PERIOD OF ISENTROPIC ASCENT CENTERED
AROUND 06Z TONIGHT IN THE 280-290K LAYER CO-LOCATED WITH THE -12C
TO -20C DENDRITIC GROWTH ZONE...NOT TO MENTION DEEP LAYER THETA-E
LAPSE RATES THAT APPROACH AND GO BELOW ZERO FOR A RATHER
SIGNIFICANT LAYER IN ASSOCIATION WITH STRONG LOW AND MID-LEVEL
FRONTOGENETICAL FORCING VIA A DISSIPATING TROWAL AIRSTREAM WARM
TONGUE WRAPPING AROUND THE REMNANTS OF THE LOW LEVEL VORTEX AS IT
MOVES INTO THE CWA. WITH THE RELATIVE REDUCED STABILITY CORRELATED
WELL IN A CROSS SECTIONAL VIEW WITH THE FRONTOGENETICAL FORCING
ALONG A STUBBORN LOW LEVEL THERMAL BOUNDARY THAT SETS UP BASICALLY
DOWN I-90...THE STAGE SEEMS SET FOR A PERIOD OF HEAVY SNOWFALL
AWAY FROM THE INFLUENCE OF THE CASCADES WHERE SOUTHERLY FLOW
QUICKLY TURNS WESTERLY AT 850 MB AND INCREASES TO OVER 50
KTS...QUICKLY SHUTTING OFF ANY PRECIPITATION IN THE AREAS
BASICALLY WEST OF RITZVILLE. HOWEVER...FROM RITZVILLE TO THE
EAST...DYNAMICAL FORCING IN ASSOCIATION WITH A ENTRENCHED BOUNDARY
AND A QUICK MOVING SYSTEM THAT SEEMS UNLIKELY TO SIGNIFICANTLY
DISPLACE THE BOUNDARY BEFORE IT PASSES SHOULD RESULT IN A PERIOD
OF 6 HOURS OR SO OF HEAVY SNOWFALL TONIGHT. ADDITIONALLY...AS THE
SYSTEM PASSES...MID-LEVEL TEMPERATURES FALL OFF CONSIDERABLY AND
LAPSE RATES INCREASE AS WELL. THE RESULT IS DECREASING STABILITY
FROM SUNDAY INTO SUNDAY NIGHT WITH MUCH BETTER VERTICAL MOMENTUM
MIXING AND GUSTY CONDITIONS DEVELOPING WITH AREAS OF BLOWING SNOW
INCREASING BY SUNDAY AND INTO SUNDAY NIGHT. ADDITIONALLY...BOTH
THE GFS AND NAM INDICATE SEVERAL IMPULSES RIDING DOWN IN THE
NORTHWESTERLY FLOW ALOFT FROM SUNDAY INTO SUNDAY NIGHT...WITH THE
MOST SIGNIFICANT OF THESE LIKELY AFFECTING THE SPOKANE AREA AND
IDAHO PANHANDLE BY SUNDAY NIGHT. WHILE SNOW SHOWER ACTIVITY IS
ALMOST ASSURED TO INCREASE AGAIN...IT IS DIFFICULT TO GET A GOOD
HANDLE ON THE TRACK OF THE IMPULSE NOT TO MENTION WHERE ANY QPF
AXIS MAY SET UP...SO HAVE JUST LEFT SOLID CHANCE AND LIKELY POPS
FOR SNOW SHOWERS IN THE FORECAST FOR THE EASTERN CWA SUNDAY NIGHT.
HOWEVER...BEFORE SUNDAY NIGHT GETS HERE...THE SYSTEM FOR SATURDAY
NIGHT HAS RESULTED IN MANY WARNINGS AND ADVISORIES. THESE ARE
LISTED AT THE BOTTOM OF THIS DISCUSSION. /FRIES

&&

.AVIATION...SNOW SHOWERS AND MOIST SOUTHWEST UPSLOPE FLOW WILL
BRING VISIBILITY AND CEILING RESTRICTIONS TO THE SPOKANE...COEUR
DALENE...AND PULLMAN TERMINALS THROUGH 12-14Z. ACCUMULATIONS WILL
BE MINOR THROUGH SUNRISE...AND PRECIPITATION SHOULD DECREASE AFTER
THE SUN COMES UP AS INSTABILITY WANES OVER EASTERN WASHINGTON AND
NORTHERN IDAHO. WEAK LOW LEVEL FLOW WILL DO LITTLE TO SCOUR OUT
LOW STRATUS AND POOR VISIBILITIES...SO IFR CONDITIONS ARE LIKELY
TO LINGER THROUGH THE ARRIVAL OF WARM FRONTAL SNOW DEVELOPS AFTER
21Z. FOG AND LOW STRATUS WILL ALSO PLAGUE MOSES LAKE AND WENATCHEE
THROUGH AT LEAST 03Z AS LOW LEVEL MOISTURE AND WEAK WINDS REMAIN
ENTRENCHED OVER THE BASIN. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        32  27  31  21  27  18 /  40 100  40  50  10   0
COEUR DALENE  33  26  32  23  29  21 /  50  90  40  60  20  10
PULLMAN        35  28  32  23  31  21 /  60 100  30  60  20   0
LEWISTON       39  34  40  30  37  27 /  60  70  10  10  10   0
COLVILLE       30  25  32  19  32  19 /  30 100  40  40  10  10
SANDPOINT      32  26  32  23  31  17 /  50  90  60  40  20  10
KELLOGG        32  25  29  23  29  17 /  80 100  80  80  40  10
MOSES LAKE     32  27  36  20  30  22 /  50  70  10  10  10   0
WENATCHEE      27  24  34  24  30  24 /  60  70  10  10  10   0
OMAK           30  22  31  20  29  19 /  30  80  20  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     SUNDAY FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
     SUNDAY FOR COEUR DALENE AREA...IDAHO PALOUSE.

WA...SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST SUNDAY
     FOR SPOKANE AREA...WASHINGTON PALOUSE.

     SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM
     PST SUNDAY FOR NORTHEAST BLUE MOUNTAINS.

     SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM PST SUNDAY ABOVE
     2000 FEET FOR LOWER GARFIELD AND ASOTIN COUNTIES.

     SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY FOR
     NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Dec 28, 5:54 AM PST, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
554 AM PST FRI DEC 28 2007

IDZ001>004-026-027-WAZ031>038-041>044-291400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
554 AM PST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WHATE LEFT OF A WEAKENING WINTER STORM WILL MOVE THROUGH NORTH
IDAHO AND FAR EASTERN WASHINGTON...WHERE HEAVY SNOW THIS MORNING
WILL DECREASE TO SCATTERED SNOW SHOWERS BY LATE MORNING. SCATTERED
SNOW SHOWERS WILL BE COMMON ACROSS THE REST OF THE INLAND
NORTHWEST TODAY. A BRIEF BREAK IN THE PRECIPITATION WILL OCCUR
TONIGHT BEFORE THE NEXT WINTER STORM MOVES ONSHORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SATURDAY NIGHT...THE NEXT IN A SEEMINGLY ENDLESS
PARADE OF WINTER STORMS WILL SPREAD SNOW INTO THE REGION...WITH
HEAVY SNOW POSSIBLE ONCE AGAIN.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:34 AM PSTSnow and Blowing Snow AdvisoryOTXAsotin, Garfield, Lincoln, Spokane, Whitman31 hr
Dec 29, 3:34 AM PSTWinter Storm WarningOTXBenewah, Bonner, Boundary, Kootenai, Latah, Shoshone48 hr

Nearby

Snow Advisories in Washington, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.